Drug-associated hyperthermia: A longitudinal analysis of hospital presentations

Koen Sebastiaan Bongers, Mohammed S. Salahudeen, Gregory M. Peterson

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

What is known and objective: Hyperthermia occurs when heat accumulation surpasses the body's ability for heat dissipation. Many drugs can affect thermoregulation through mechanisms including altering the neurotransmitters that cause
increased heat production or decreased heat loss and may, therefore, be associated
with hyperthermia. This study aimed to examine hospitalizations and emergency department (ED) presentations due to hyperthermia and to investigate the potential
association with drug therapy.
Methods: A retrospective analysis of ED presentations and hospitalizations due to
hyperthermia in all four major hospitals in Tasmania, Australia, between July 2010
and December 2018 was performed. Data of patients aged ≥18 years were extracted
from the hospital digital medical records and analysed for the prevalence, trends and
various potential risk factors for hyperthermia, such as age, environmental temperature and drug therapy.
Results: This study included 224 patients. The data illustrated a trend with time,
albeit not statistically significant, towards increasing hospital presentations due to
hyperthermia. Antiepileptics (P = .03) and furosemide (P = .04) were the most frequently used drugs in patients with primary hyperthermia. The high use of levothyroxine in the study population (6.7%) stood out compared with the estimated national
average (2.1%). Various drug classes associated with hyperthermia were used significantly more in the age group ≥60 years, suggesting polypharmacy in the elderly as a
contributing factor for hyperthermia.
What is new and conclusion: This study reports a possible association of some drugs,
particularly diuretics (furosemide), antiepileptics and levothyroxine, with hyperthermia. Healthcare professionals should be aware of the increasing prevalence of hyperthermia and the possible involvement of drugs.
Original languageEnglish
Pages (from-to)477-487
Number of pages11
JournalJournal of Clinical Pharmacy and Therapeutics
Volume45
Issue number3
DOIs
Publication statusPublished - 1 Jun 2020

Fingerprint

Dive into the research topics of 'Drug-associated hyperthermia: A longitudinal analysis of hospital presentations'. Together they form a unique fingerprint.

Cite this